Just when you thought it was safe to go back trick or treating . . .

October 27, 2011, 9:59 pm

With Halloween just around the corner, the U.S. Food and Drug Administration reminds us all that too much black licorice in your holiday candy stash may cause hypokalemia, hypertension, congestive heart failure, hypertension, and edema.

Real black licorice contains gllycyrrhizin, a compound that gives licorice root its sweet taste. This glycoside inhibits 11-β-hydroxysteroid dehydrogenase, causing increased cortisol levels and mineralcorticoid activity. When large amounts of licorice are ingested over a long period of time, the resulting pseudo-hyperaldosteronism can produce hypokalemia, sodium retention, hypertension, and muscle weakness. Usually, discontinuing licorice consumption and repleting potassium is curative.

The licorice-flavored liqueur can cause similar effects.

Related post:

 

2 Comments:

  1. Daniel Says:

    what would be a large amounts??

  2. Leon Says:

    Daniel:

    Hard to know for sure, since it would obviously be impossible to study. However, some recently reported cases described ingestion of “bags of licorice” (Amer J Kidney Dis, June 2010) and “tea flavored with 100 g of natural licorice root containing 2.3% glycyrrhizic acid daily for 3 years” (Am J Med Sci, March 2003;325:153-156) and “half a bag (25 g) of licorice candy daily” [split among 4 people] as well as large amounts of licorice-flavored tea for the 2 weeks before presentation (Mayo Clin Proc, 2003;78:767-768).

    I’d point out that since so many people eat licorice and so few develop clinically significant hypokalemia from it, always take care to rule out other possible causes (endocrine, metabolic, etc) before anchoring on the candy as the culprit.